Statins – side effects or nocebo effect?

Introduction

We’re going back to November 2020 for this week’s note. The subject is topical because Dr David Diamond and I have recently received notification from the New England Journal of Medicine (NEJM) that our letter – in response to the article behind this week’s note – has been rejected for publication. The topic was also covered on BBC Radio 4’s Inside Health programme on January 12th, 2020 (Ref 1).

The story was first covered by the media in mid-November. The BBC headline at the time was “Most statin problems caused by mysterious 'nocebo effect', study suggests” (Ref 2). The media headlines came from a letter, which had been published in the NEJM entitled “N-of-1 Trial of a Statin, Placebo, or No Treatment to Assess Side Effects” (Ref 3).

The BBC article reported that "Most of the debilitating effects of statins are not caused by the drug, but by people believing it will make them sick, a UK study suggests." It continued: "The phenomenon is known as the ‘nocebo effect’ and may account for 90% of the ill health associated with the cholesterol-lowering drugs."

The study

The trial involved 60 people – 49 of whom completed the 12 months of the trial. The trial took place between June 2016 and March 2019. To be included in the trial, participants had to be over the age of 18 and had previously taken and stopped statins “because of perceived side effects” (the use of the word “perceived” is judgemental from the outset). Inclusion criteria also specified that side effects should have been developed by participants within two weeks of them starting statins. We'll come to the exclusion criteria later.

 

The rest of this article is available to Club Members, who get access to all our articles, videos, recipes and newsletters.
To continue reading, please LOGIN or sign up for a membership. Thank you.

Sign up here for membership access...

MEMBERS SECURE LOGIN

Single Sign On provided by vBSSO